More than 100 U.S. Food and Drug Administration-approved medications are known to prolong the QT interval and potentially trigger drug-induced LQTS and sudden death. For example, antidepressants can be tolerated well by a patient, but if the patient also is taking an antibiotic with QT-prolonging potential and has electrolyte abnormalities, "this could be a perfect QT storm and often the physician may not know that such a storm may be brewing," says Dr. Ackerman, director of Mayo's LQTS Clinic and Windland Smith Rice Cardiovascular Genomics Research Professor.
Between November 1, 2010 and June 30, 2011, 86,107 ECGs were performed in 52,579 patients. Results showed that 2 percent or 1,145 patients had one or more ECGs that received a "QT alert," meaning that when a patient's ECG showed a QTc of more than 500 ms, the physician who ordered the ECG got an electronic alert along with a link to the internal Mayo Clinic website AskMayoExpert, which provides information to guide the physician on the patient's care, according to Dr. Ackerman. Of these patients, 470 patients had no other electrocardiographic reasons to explain the prolonged QTc and importantly, the death rate was four times higher in the year following the ECG than all of the other patients who got ECGs.
"In fact, without knowing any other factors, almost 20 percent of the patients with an alerted QTc had died within one year of that alert," Dr. Ackerman says.
The researchers learned a lot more. Specifically, they recorded the clinical diagnoses, laboratory abnormalities and medications known to influence the QTc and developed a new pro-QTc score which tallies the number of potential QTc-aggravating diseases, laboratory abnormalities and drugs present in each patient whose ECG generated a QTc alert. It turns out that why someone is abo
|Contact: Traci Klein|